OSA's Digital Library

Journal of the Optical Society of America A

Journal of the Optical Society of America A

| OPTICS, IMAGE SCIENCE, AND VISION

  • Vol. 10, Iss. 1 — Jan. 1, 1993
  • pp: 127–140

Propagation of photon-density waves in strongly scattering media containing an absorbing semi-infinite plane bounded by a straight edge

Joshua B. Fishkin and Enrico Gratton  »View Author Affiliations


JOSA A, Vol. 10, Issue 1, pp. 127-140 (1993)
http://dx.doi.org/10.1364/JOSAA.10.000127


View Full Text Article

Enhanced HTML    Acrobat PDF (1742 KB)





Browse Journals / Lookup Meetings

Browse by Journal and Year


   


Lookup Conference Papers

Close Browse Journals / Lookup Meetings

Article Tools

Share
Citations

Abstract

Light propagation in strongly scattering media can be described by the diffusion approximation to the Boltzmann transport equation. We have derived analytical expressions based on the diffusion approximation that describe the photon density in a uniform, infinite, strongly scattering medium that contains a sinusoidally intensity-modulated point source of light. These expressions predict that the photon density will propagate outward from the light source as a spherical wave of constant phase velocity with an amplitude that attenuates with distance r from the source as exp(−αr)/r. The properties of the photon-density wave are given in terms of the spectral properties of the scattering medium. We have used the Green’s function obtained from the diffusion approximation to the Boltzmann transport equation with a sinusoidally modulated point source to derive analytic expressions describing the diffraction and the reflection of photon-density waves from an absorbing and/or reflecting semi-infinite plane bounded by a straight edge immersed in a strongly scattering medium. The analytic expressions given are in agreement with the results of frequency-domain experiments performed in skim-milk media and with Monte Carlo simulations. These studies provide a basis for the understanding of photon diffusion in strongly scattering media in the presence of absorbing and reflecting objects and allow for a determination of the conditions for obtaining maximum resolution and penetration for applications to optical tomography.

© 1993 Optical Society of America

History
Original Manuscript: March 2, 1992
Revised Manuscript: May 18, 1992
Manuscript Accepted: July 2, 1992
Published: January 1, 1993

Citation
Joshua B. Fishkin and Enrico Gratton, "Propagation of photon-density waves in strongly scattering media containing an absorbing semi-infinite plane bounded by a straight edge," J. Opt. Soc. Am. A 10, 127-140 (1993)
http://www.opticsinfobase.org/josaa/abstract.cfm?URI=josaa-10-1-127

You do not have subscription access to this journal. Citation lists with outbound citation links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

If you are accessing the full text through a member bundle, please use the Enhanced HTML link to gain access to the citation lists and other restricted features. Note that accessing both the PDF and HTML versions of an article will count as only one download against your account.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Cited by links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

If you are accessing the full text through a member bundle, please use the Enhanced HTML link to gain access to the citation lists and other restricted features. Note that accessing both the PDF and HTML versions of an article will count as only one download against your account.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Figure files are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

If you wish to use one of your free member downloads to view the figures, click "Enhanced HTML" above and access the figures from the article itself or from the navigation tab.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Article level metrics are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

If you are accessing the full text through a member bundle, please use the Enhanced HTML link to gain access to the citation lists and other restricted features. Note that accessing both the PDF and HTML versions of an article will count as only one download against your account.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

« Previous Article  |  Next Article »

OSA is a member of CrossRef.

CrossCheck Deposited